Thread: Atenol
View Single Post
Old 10-03-2012, 02:16 AM   #2
JeffUK JeffUK is offline
Inactive
(male)
 
Join Date: Mar 2012
Location: London
Posts: 108
JeffUK HB UserJeffUK HB UserJeffUK HB UserJeffUK HB User
Re: Atenol

Hi,

I'm not a doctor - but I am someone with long-term personal experience of Atenolol. I'm now 8 months approximately after a lengthy weaning off period (having taken it for 17 years!) and I am still sufffering and many or most people do when they withdraw from this drug.

Basically ..... unless there is something else not in your post .... your doctor should never have put you on 50mg - or any Atenolol. It is frankly outrageous that he put you straight onto meds after one slightly raised BP reading after a stressful week. It is made more so because he put you onto a beta blocker as a first med. I'm not a doctor or medically qualified - but he shouldn't have done either. He should firstly have taken some subsequent readings at follow-on consultations and encouraged you to lose a bit of weight etc. He should also have listened when you told him you were having a stressful week.

It isn't clear how long you had been taking Atenolol before the second doctor told you to stop. If you had been taking them for longer than say a week or so then she/he should have weaned you off more gradually.

Feeling lethargic on beta blockers is a regular side effect as are many others. I was like that for 17 years. Your BP spiking and feelings of anxiety are perfectly normal withdrawal symptoms when you stop taking Atenolol. If you have stopped taking them now for more than a few days I guess the best thing to do is to hang on in there - the anxiety and BP and pulse rate issues will all subside over time and don't worry if you have a few good days when you think you are fine and then a bad day which knocks you back - this is what happens - it's normal.

So in summary ..... what you are going through is perfectly normal so don't worry - it should all go away. Your pulse isn't excessively high - one problem for ex-beta blocker takers is that they often have to get use to normal higher heart rates - and yours should go down once the anxiety wears off. I would however consider changing your original GP who clearly shouldn't be (a) prescribing BP meds so quickly and in any event (b) not be prescribing Atenolol as the first med and (c) should have monitored your BP for a while without diving in to meds in any event.

There is another issue which I find perplexing. Your doctor knows that Atenolol reduces your heart rate. This in turn reduces your metabolic rate, which in turn reduces your calorific burn rate. So Atenolol is going to help you put on wheight or at least not help you maintain or reduce wheight. At the same time the most common side effect is to make people lethargic. So they exercise less. And you are a little overwheight. How is helping you to put on wheight going to help your BP?

If you want more info may I suggest that rather than repeat what other threads about Atenolol have said that you search on this forum under beta blocker and specifically Atenolol.

In the longer term .... try and lose a bit of weight and take a minimum of a 45 minute brisk walk every day for at least 5 days each week if you can .... and perhaps buy yourself a decent memory BP monitor.

Don't measure obsessively but get to know your BP when fully rested ie after relaxing for an hour or so and when you aren't anxious and haven't eaten for an hour or two. Only if it is consistently over 140/90 and after you've done all you can to reduce your BP naturally should you start consulting doctors ... as medication for BP tends to be from that point of consulting a doctor onwards - for the rest of your life more often than not - which you should avoid at all reasonable costs.

Don't worry ..................

Last edited by JeffUK; 10-03-2012 at 03:16 AM.

 
Reply With Quote